Antidepressant medications, most commonly the selective serotonin reuptake inhibitors (SSRIs), are frequently prescribed by primary care providers for depression, anxiety, and impulse control disorders. There are some important guiding principles to keep in mind when prescribing these medications, which can dramatically improve a patient’s response to treatment and ensure ongoing safety. Here is a review of some of the important guidelines:
Adequate Trial Length: These medications can take 4-6 weeks to see the full positive effect once reaching a therapeutic dose. It is important to discuss this with patients prior to starting the medication so they have a realistic expectation about how long it may take to feel relief from their symptoms. And it is important for the prescriber to wait the full 4 weeks at a therapeutic dose prior to changing the medication. Of course the dose can be optimized based on the patients’ response in the meantime.
“Starting Low and Going Slow”: Particularly when treating anxiety disorders and drug naïve patients, it is important to “start low and go slow” to avoid problematic side effects. This is particularly true when prescribing these medications to children and adolescents as well as older patients. Slow titration has been shown to decrease the risks for increased anxiety, increased agitation and akathisia (internal restlessness) in patients being treated with SSRIs. For example when using fluoxetine in these situations, the prescriber might consider starting at 10 mg per day for one week prior to increasing to 20 mg per day, and then waiting at 20 mg for one month to assess response.
Higher Therapeutic Dose for Anxiety Disorders: While it is important to “start low and go slow” when treating anxiety disorders, many anxious patients require a higher dose for full efficacy. Using the same example of fluoxetine, while a dose range of 20-40 mg per day is adequate for treating depression, doses in the 40-80 mg range are often needed to treat anxiety disorders effectively, particularly obsessive-compulsive disorder. In these cases, it can take 3-4 months to get to a full therapeutic dose and to see full relief from symptoms.
Discontinuation Syndrome: The SSRIs, particularly the ones with shorter half-lives like paroxetine, fluvoxamine, and sertraline, can have a discontinuation syndrome if they are stopped abruptly. While the discontinuation syndrome is not dangerous or life threatening, it can be very uncomfortable for patients. Symptoms include: gastrointestinal upset, sleep disturbance, flu-like symptoms and an electrical shock sensation. The best way to avoid it is to taper SSRIs that have a shorter half-life. Fluoxetine on the other hand does not necessarily require a taper because it has a very long half-life.
Serotonin Syndrome: Serotonin syndrome is a potentially life threatening drug reaction that occurs when the body is exposed to too much serotonin. It most commonly occurs when two medications that increase serotonin in the central nervous system are taken together. Aside from the SSRIs, other medications that can increase serotonin in the brain include the triptans (used for migraines), certain pain medications (including Tramadol and Demerol), the MAOIs, and dextromethorphan (cough medication). Drugs of abuse like LSD and ecstasy have also been associated with serotonin syndrome. The symptoms of serotonin syndrome include: agitation, restlessness, diarrhea, nausea, vomiting, increased heart rate, increased blood pressure, increased body temperature, hallucinations, loss of coordination, overactive reflexes, myoclonus, and tremor. It is important to discuss this risk with patients, especially if they are taking more than one medication that can increase serotonin levels, so that they can seek immediate medical attention if they exhibit these symptoms.
FDA Black Box Warning: In 2004, the FDA issued a black box warning for all antidepressants and mood stabilizer medications based on research that showed an increased rate of spontaneous reporting of suicidal thoughts in adolescents and young adults treated with SSRIs. The FDA is currently re-evaluating the black box warning but for now it is important to discuss it with young patients who are being treated with these medications. It is important to keep in mind that the rate of the side effect did not increase by much, from 2/1000 patients to 4/1000 patients. In addition while there was in increase in the rate of reporting suicidal thoughts there was not an increase in actual suicidal gestures, suicide attempts or completed suicides. Some hypotheses about why the increase in reporting is seen includes: patients who are being treated with medications have more contact with mental health and medical providers and therefore may be more comfortable disclosing their suicidal thoughts; patients may experience improvements in their energy levels prior to improvements in their mood; the suicidal thoughts might be related to the increase in activation seen in young patients with SSRI treatment; and that spontaneous reporting of already present suicidal thoughts is a sign that the patient’s depression is improving. It is also important to remind patients and their families that these medications overall decrease the rate of suicide. Therefore they are an important part of treatment, with close monitoring, which includes phone or in person contact within 1-2 weeks after starting medication or increasing the dose.
It is our hope that this discussion about the nuances of using the SSRIs and other antidepressant medications helps for more effective usage of these important medication treatments in the primary care setting. Please feel free to call PC2 for specific questions related to specific patients.